Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

What is the cause of severe pain in the legs?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1649 Questions
My mom is overweight may be because of Thyroid. Now my mom is encountering new problem that she have severe pain in her legs. 1. She is not able to stand for long time like for cooking. 2. If she sits down, then it is almost impossible for her to stand. She takes too much time. Please suggest reasons for disease or ways to overcome this!!! If you can recommend on Diet or Ways to reduce weight for her, that will be wonderful.
Posted Mon, 10 Mar 2014 in General Health
Answered by Dr. Lohit K 1 hour later
Brief Answer: Monitor TSH. X ray,blood test. Life style modifica Detailed Answer: Hi XXXXXXX thanks for using HCM. I went through the query and understood your concern. I appreciate your care for your mother. The pain may be due to pressure on the legs (knee joint) due to over weight. This may cause osteoarthritis (most common cause for pain) and hence there will be severe pain during walking upstairs or down stair or dueing squatting or while geting up from sitting position. X ray knee joint will help in confirming the diagnosis. To prevent further damage weight reduction is very essential and you can give her mild analgesic like NSAID for pain. Supplements like glucosamine sulfate on long term therapy will also help. The other reason may be osteo arthritis which can be diagnosed by blood test looking into RA factor and with physical examination. Other cause are electrolyte imbalance or increased uric acid level. So get checked for serum electroluyte level and uric acid level for diagnosis. Replenishing the electrolytes or by increasing excretion of uric acid if they are imbalance wil help. Hypothyroidism can cause weight gain. SO monitor your mother's TSH levels once a month till the levels are in normal range and continue to take thyroid hormone every day morning in empty stomach. This will reduce weight and also keep in good health. Following steps will be helpful to reduce weight: Inform family members about plan to reduce weight as this will motivation towards goal. Measure weight every week, on a fixed day and on empty stomach in morning. Write weight in front of date in calendar or diary. This is to monitor the weight. With reduction of upto 7% weight in 6 weeks will not affect health. So plan to reduce maximum of 7% in next 6 weeks by exercise and diet. Diet: Maintain diet chart by simply daily food intake items in diary. Also calculate your calorie (take help of net to calculate calorie of individual food article) intake from that diary and restrict it 1500 k cal per day. Eliminate food items containing sugar and fat from your diet. Increase consumption of salad and fruits in your diet as it will mobilise your fat. Exercise plan: Incorporate aerobics and brisk walk in your exercise plan at least for 30 min a day (6 days a week). Before exercising or walking drink one full glass of warm water and 2 ml of honey this will increase metabolism and hence to loose weight. I Hope this information helps you. Feel free to ask if any further queries and I will be glad to answer them. Wish you and your mother good health. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor